Decongestants' links to brain conditions discussed by Dr Zoe
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
The Medicines and Healthcare products Regulatory Agency (MHRA) is “reviewing available evidence” on pseudoephedrine-containing medicines. Many decongestants, which work by narrowing swollen blood vessels in the sinuses, contain pseudoephedrine. These decongestants are used to treat nasal congestion from a cold, flu, or allergy.
They stimulate nerve endings to release noradrenaline that causes the blood vessels to constrict, which makes it easier to breathe when you have a stuffy nose.
Such a move by the MHRA followed an announcement from the European Medicines Agency (EMA), on February 10, 2023, that it was reviewing pseudoephedrine.
The EMA began its review based on the concern that pseudoephedrine could be linked to two troubling conditions affecting blood vessels in the brain.
There was a small number of cases whereby people who took pseudoephedrine-containing medicines developed posterior reversible encephalopathy syndrome (PRES) or reversible cerebral vasoconstriction syndrome (RCVS).
READ MORE: ‘He’s not going to last’ Man’s organs fail after catching Avian flu on skiing holiday
PRES and RCVS can involve reduced blood supply to the brain, which may cause life-threatening complications.
According to a paper cited in the British Medical Journal (BMJ), Dr Anant Parasher described PRES as a “neurological disorder”.
There are said to be “variable symptoms”, such as visual disturbances, headache, vomiting, seizures and altered consciousness.
High blood pressure and blood vessel injury seem to be “almost always present”.
As for RCVS, Cedars Sinai Medical Center (California) says it is characterised by “severe headaches” that could result in a stroke.
Described as a “thunder clap” headache, it’s usually sudden and intense, and may be felt alongside:
- Changes in vision
- Difficulty speaking
- Weakness on one side of the body
- Difficulty understanding others when they are speaking
Cedars Sinai notes that the “use of nasal decongestants” are a risk factor for RCVS.
READ MORE: Expert recommends seven ‘cholesterol-busting’ foods – will lower risk of heart disease
Decongestants already have a known risk for stroke and heart attack, which are outlined in the product’s leaflet.
The MHRA told The Pharmaceutical Journal: “We keep the safety of all medicines under close review to ensure that the benefits outweigh any risks — the safety of the public is our top priority.
“We are reviewing the available evidence regarding the use of medicines containing pseudoephedrine and the risk of PRES and RCVS, which have been very rarely reported with these medicines. We will provide any further advice as appropriate.
“We would also like to remind patients and parents/carers to report any suspected side effects to our Yellow Card scheme.”
A spokesperson for the Royal Pharmaceutical Society said pharmacists are “well aware” of the risks of misuse of pseudoephedrine.
“When new risks come to light it’s right that they are investigated by the appropriate authorities and we await the outcome of the EMA and MHRA reviews,” the spokesperson added.
Source: Read Full Article